Carbamazepine Withdrawal

Although carbamazepine is not addicting, you may still experience withdrawal symptoms if you suddenly stop taking the medication. Carbamazepine withdrawal symptoms can make seizures worse or may cause you to have seizures. In order to avoid withdrawal symptoms, you should not stop taking carbamazepine without your healthcare provider's approval. In most cases, he or she will recommend slowly weaning you off carbamazepine to avoid a withdrawal.

An Introduction to Carbamazepine Withdrawal

Carbamazepine (Carbatrol®, Epitol®, Equetro®, Tegretol®) is a prescription medication used to treat bipolar disorder, epilepsy, and trigeminal neuralgia (a nerve disorder). As with most medications for seizures, stopping carbamazepine is not recommended without your healthcare provider's approval. Stopping carbamazepine quickly is also not recommended. Although carbamazepine is not addicting and is not likely to be abused, stopping it too quickly can cause problems.
 

Carbamazepine Withdrawal Symptoms

The most important carbamazepine withdrawal symptom is seizures. Stopping carbamazepine too quickly can make seizures worse or may cause you to have a type of seizure you have never had before. This is possible even if you are not taking carbamazepine to treat seizures or if you have never had a seizure.
 

Limiting Carbamazepine Withdrawal

In most cases, your healthcare provider will suggest that you slowly wean yourself off carbamazepine to avoid seizures or other carbamazepine withdrawal symptoms. Even if you are switching to another medication, your healthcare provider may still recommend slowly stopping carbamazepine. The exact way your healthcare provider suggests you stop taking carbamazepine will vary depending on your carbamazepine dosage, how long you have been taking carbamazepine, and whether you are starting a new seizure medication.
 
If you stop taking carbamazepine before you have reached an effective dose of your new medication (or if your new medication does not work for you), you are still at risk of seizures. Be sure to talk with your healthcare provider before stopping carbamazepine. Also, let your healthcare provider know if you notice any bothersome symptoms after stopping carbamazepine.
The Top 17 Side Effects of Chemotherapy

Carbamazepine Medication Information

Referring Pages:
Terms of Use
Advertise with Us
Contact Us
About eMedTV
Privacy Policy
Copyright © 2006-2017 Clinaero, Inc.
eMedTV serves only as an informational resource. This site does not dispense medical advice or advice of any kind. Site users seeking medical advice about their specific situation should consult with their own physician. Click Terms of Use for more information.